Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 189, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 31, 2018, 9:13 PM MDT for Torrance County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2018, 9:13 PM MDT (03:13 UTC)
- Expired
- Jul 31, 2018, 10:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:51 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 31, 5:51 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 551 PM MDT Tue Jul 31 2018 .AVIATION... 00Z TAF CYCLE Showers and thunderstorms, some severe, will continue to track southward around 10-15kt across northern NM through the evening hours. Hail, gusty winds, and heavy rain can be expected. MVFR vsbys are possible with these storms. KLVS and KSAF have the greatest chances to be impacted, however, outflow boundary collisions may result in storms near KABQ once again tonight. Some storms may linger throughout the overnight hours. Another round of thunderstorms can be expected Wednesday afternoon, favoring northeast NM. 34 && .PREV DISCUSSION...228 PM MDT Tue Jul 31 2018... .SYNOPSIS... The active weather pattern will continue through the forecast period with daily rounds of showers and thunderstorms each day and night, mostly in the afternoons and evenings. High pressure remains near the UT/NV/AZ borders. It will drift southeast into AZ Wednesday and approach the AZ/NM border Thursday. It quickly reforms off the CA coast Friday, remains there Saturday then it's centered over NM Sunday. The high will strengthen early next week while remaining close to NM. A couple of short wave troughs will slip into northeast NM the remainder of this week, one Wednesday evening and another Friday evening. These will provide a fresh batch of deep moisture to much of the state. The second half of the week will be very active with widespread showers and thunderstorms. The storm activity will diminish some over the weekend into early next week. && .DISCUSSION... A slow start to the showers and thunderstorms this afternoon with pretty much just the Southwest Mountains getting any decent lightning. Things will pick up late this afternoon and this evening with isolated showers and storms everywhere but the far northwest, closest to the upper high pressure area. A few storms could become severe in central NM. The convection will be slow to diminish after midnight tonight. High pressure aloft will drift into AZ Wednesday while a short wave trough approaches from the northwest. This trough will drop into eastern NM and bring enhanced moisture and convection Wednesday night, with western areas active as well. Western and central areas will be favored for storms Thursday into Thursday night, while the east stabilizes some. The nearby high pressure area will quickly retreat off the west coast Friday as the next short wave trough moves in from the northwest. Late Friday and Friday night will again be very active with plenty of showers and thunderstorms. The upper high will move back over NM this coming weekend and strengthen nearby early next week. This will result in less convection, with scattered storms over the mountains and isolated over the valleys and eastern highlands. The eastern plains will see less storm coverage over the weekend and may be completely dry early next week. CHJ && .FIRE WEATHER... Deep layer moisture will continue increasing over New Mexico through the remainder of this week. High pressure over eastern Arizona will drift eastward and weaken through late week. This will set the stage for north to south steering flow to become very light and elevate the flash flood threat. Friday to Saturday currently appears to be the most active period with near record precipitable water values. Temperatures will be near to slightly below normal in this pattern for the entire area. Min humidity will range from near 20% across western NM to near 40% along the TX border. Overnight max humidity recoveries will be good to excellent areawide. An overall decrease in the coverage of showers and storms is possible by Sunday as upper level high pressure strengthens over NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 31, 3:05 AM MDT, 18 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 305 AM MDT Tue Jul 31 2018 NMZ501>540-011130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 305 AM MDT Tue Jul 31 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A round of afternoon and evening thunderstorms will develop over the northern and western mountains early this afternoon, moving south over the lower elevations during late afternoon and early evening.. A few strong storms are possible this afternoon and evening with locally heavy rainfall, small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm coverage is forecast to increase Wednesday and remain active Thursday through the weekend. Strong to severe storms are possible in eastern New Mexico Wednesday afternoon and evening. Additionally, localized flash flooding, especially over and near recent burn scars, is possible each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
In the hours before
Local storm report, Jul 31, 8:10 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
810 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 M1.75 INCH SANDOVAL NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ201800765
TRMLocal storm report, Jul 31, 8:11 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM FLASH FLOOD 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 SANDOVAL NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ201800766
TRMLocal storm report, Jul 31, 8:22 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
822 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL YOUNGSVILLE 36.19N 106.56W
07/31/2018 E2.00 INCH RIO ARRIBA NM TWITTER FEED
&&
EVENT NUMBER ABQ201800767
JLSLocal storm report, Jul 31, 8:37 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 W RIO RANCHO 35.27N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
IDALIA AND UNSER
&&
EVENT NUMBER ABQ201800768
JLSLocal storm report, Jul 31, 8:49 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 1 ESE RIO RANCHO 35.27N 106.65W
07/31/2018 E0.88 INCH SANDOVAL NM TRAINED SPOTTER
NORTHERN AND ROCKAWAY
&&
EVENT NUMBER ABQ201800769
JLSSpecial weather statement, Jul 31, 8:53 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
853 PM MDT TUE JUL 31 2018
NMZ522-524-010330-
South Central Highlands-Estancia Valley-
853 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TORRANCE COUNTY
UNTIL 930 PM MDT...
At 853 PM MDT, Doppler radar was tracking a strong thunderstorm over
Estancia, moving south at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Estancia, Mountainair and Willard.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3444 10628 3453 10625 3453 10622 3456 10624
3482 10614 3478 10592 3438 10597
TIME...MOT...LOC 0253Z 011DEG 27KT 3473 10605
28The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:00 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 31, 6:26 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 24 min |
| Jul 31, 6:29 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 46 min |
| Jul 31, 6:40 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 31 min |
| Jul 31, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 42 min |
| Jul 31, 7:07 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 113 min |
| Jul 31, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 52 min |
| Jul 31, 7:16 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 31, 7:28 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 34 min |
| Jul 31, 7:33 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 31, 7:47 PM MDT | Areal Flood Advisory | ABQ | Harding | 118 min |
| Jul 31, 7:49 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 31, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 45 min |
| Jul 31, 8:17 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Jul 31, 8:35 PM MDT | Flash Flood Warning | ABQ | Sandoval | 115 min |
| Jul 31, 8:46 PM MDT | Areal Flood Advisory | ABQ | Torrance | 119 min |
| Jul 31, 8:46 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Valencia | 26 min |
| Jul 31, 8:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Jul 31, 9:01 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 119 min |
| Jul 31, 10:14 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance | 31 min |
| Aug 1, 12:37 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Aug 1, 1:08 PM MDT | Special Weather Statement | ABQ | Catron | 37 min |
| Aug 1, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Aug 1, 1:37 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 113 min |
| Aug 1, 1:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 1, 1:46 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 44 min |
| Aug 1, 1:48 PM MDT | Special Weather Statement | ABQ | Socorro | 27 min |
| Aug 1, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 28 min |
| Aug 1, 2:09 PM MDT | Flash Flood Warning | ABQ | San Miguel | 119 min |
| Aug 1, 2:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 2:37 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Aug 1, 2:41 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 29 min |
| Aug 1, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 42 min |
| Aug 1, 3:08 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 21 min |
| Aug 1, 3:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 3:15 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 1, 3:22 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Aug 1, 3:36 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 84 min |
| Aug 1, 3:41 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 2 hr |
| Aug 1, 3:45 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Aug 1, 3:56 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 33 min |
| Aug 1, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Lincoln | 48 min |
| Aug 1, 4:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 4:07 PM MDT | Special Weather Statement | ABQ | 38 min | |
| Aug 1, 4:12 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Aug 1, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 64 min |
| Aug 1, 4:38 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 52 min |
| Aug 1, 4:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 5:27 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Aug 1, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 60 min |
| Aug 1, 5:33 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 1, 5:36 PM MDT | Flash Flood Warning | ABQ | Chaves, De Baca, Lincoln | 3 hr |
| Aug 1, 5:40 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Aug 1, 5:48 PM MDT | Areal Flood Advisory | ABQ | Valencia | 117 min |
| Aug 1, 5:48 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 1, 5:50 PM MDT | Special Weather Statement | ABQ | Valencia | 25 min |
| Aug 1, 5:53 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.